Critical Care |

Cardiac Arrest Following Pleurodesis: Lipid Rescue for Lidocaine Overdose FREE TO VIEW

Jason Heavner*, MD; Mojdeh Heavner, PharmD
Author and Funding Information

Yale-New Haven Hospital, New Haven, CT

Chest. 2012;142(4_MeetingAbstracts):291A. doi:10.1378/chest.1387163
Text Size: A A A
Published online


SESSION TYPE: Critical Care Cases I

PRESENTED ON: Monday, October 22, 2012 at 01:45 PM - 03:00 PM

INTRODUCTION: We describe the first reported case of successful resuscitation of an intrapleural lidocaine-induced cardiac arrest using lipid emulsion after an attempted chemical pleurodesis.

CASE PRESENTATION: Our patient is a 60-year-old woman with a history of asthma and systemic lupus erythematosus who presented complaining of productive cough for ten days. She was found to be afebrile with tachycardia and hypoxemia. Her exam was notable for decreased breath sounds in the right base. She had a neutrophilic leukocytosis. Chest radiograph revealed a large right pneumothorax. Chest tube decompression was successful. On hospital day three, the patient developed acute hypoxemic respiratory failure. Chest CT angiography revealed multiple segmental and subsegmental pulmonary emboli. On hospital day five, a doxycycline-induced pleurodesis was planned. The pleural spaced was instilled with 150mL 1% lidocaine (1500mg) via chest tube. Ten minutes later, the patient reported feeling tired, which was followed by multiple tonic-clonic seizures managed with benzodiazepines. She then had cardiac arrest with pulseless electrical activity, so advanced cardiac life support was initiated. Lidocaine overdose was suspect since the patient received 150mL lidocaine 1% instead of the intended 150mg lidocaine. In addition to conventional therapy, she received 500mL lipid emulsion 20% bolus followed by a continuous infusion at 50mL/hr. Spontaneous circulation was reestablished and usual post-resuscitation care ensued. Serum lidocaine levels during the cardiac arrest and post-lipid emulsion therapy were 12.9mcg/mL and 1.5mcg/mL, respectively. The following day, a talc-induced pleurodesis was performed, the patient was extubated, and she was subsequently discharged home.

DISCUSSION: Intrapleural lidocaine is routinely used as analgesia for chemical pleurodesis. Wooten et al. showed that in patients given a standard dose of lidocaine 150mg, peak serum concentrations were 0.3mcg/mL to 3.2mcg/mL, with a mean time to peak serum concentration of 86 minutes. Lidocaine-induced seizures, obtundation, and cardiac arrhythmias typically occur at concentrations above 8mcg/mL. The lipophilicity of lidocaine has allowed lipid emulsion, as a sequestrant or as a source of fatty acid for cardiac tissue metabolism, to be successfully used for the management of lidocaine toxicity. After receiving ten-fold the intended dose, our patient’s serum lidocaine level was markedly elevated within 30 minutes of instillation; we postulate that peak serum lidocaine levels had not yet been reached.

CONCLUSIONS: Our case of cardiac arrest after intrapleural lidocaine overdose demonstrates the benefit of using lipid emulsion for the initial management of lidocaine toxicity.

1) Wooten SA et al. Systemic absorption of lidocaine and tetracycline following intrapleural instillation. Chest 1988; 94:960-963.

DISCLOSURE: The following authors have nothing to disclose: Jason Heavner, Mojdeh Heavner

No Product/Research Disclosure Information

Yale-New Haven Hospital, New Haven, CT




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543